New therapies and cancer treatments are being developed. The latest are immune therapies that propose to use the body's own immune mechanisms to destroy cancer cells. Recently, clinical practice guidelines on the management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy was published by several professional organizations.[14] The mechanism of action of immune checkpoint inhibitors (ICPis) and the resultant adverse events are well elucidated. However, there are other clinicians whose care of these patients may be significantly impacted by the ICPis and have little knowledge of the complications that they may expect. Specifically, when receiving an anesthetic or undergoing a procedure after these therapies used as neoadjuvants, there may be adverse events that are assigned to inadequate medical care rather than a known or possible ICPi or other therapy induced toxicity.

One of us (PHN) has been in practice for perhaps too long and has noted over the years occasional patients who have had their skin torn by tape used to secure intravenous lines, endotracheal tubes, or to keep eyes closed under general anesthesia. The incidence of this distressing complication has increased dramatically. Arguably a retrospective analysis could be taken but only severe damage is filed as a “safety incident” and minor problems may be missed. A trial using nivolumab is well known to our thoracic anesthesia group by name because patients on this trial seem to have difficult surgical resections with stuck tissue and occasionally tearing of rather large and named blood vessels. Or unusual amounts of blood loss requiring resuscitation. Should we consider routine use of a fibrinolysis inhibitor in patients who have had ICPis? Again, a retrospective look at ICPi patients who have had procedures could be proposed but the control group would be very difficult to obtain. And the power of such a specific look would be low.

Those physicians and researchers who are unacquainted with anesthesiology probably have the quaint idea that we inject some medications and wander off while our surgical colleagues perform their usual miracles. Nothing could be further from the truth. Yes, the surgical miracles are true, but there are accompanying miracles of anesthesiology as well. We not only provide amnesia and analgesia, but ventilation, appropriate fluids, and clotting factors and also maintain the patient as close to their normal or desired physiologic state as possible. We try to prevent myocardial ischemia, hypotension, hypertension, inadequate cerebral and renal perfusion, and much more; the list is endless.

A few months ago, a cystectomy patient who was elderly with known coronary arterial disease dropped their blood pressure to 70 over 30 mmHg after induction of anesthesia. No sign of anaphylaxis and totally resistant to phenylephrine, fluids, ephedrine, and octreotide. Just before cancelling their surgery, it was noted that the cardiac index was approximately 1.5 Lpm/m2. Because of this dobutamine was started to increase the cardiac output and norepinephrine to maintain a perfusion pressure. The patient had their total cystectomy and made an uneventful recovery. The patient had received pembrolizumab as part of their neoadjuvant therapy. Dobutamine and norepinephrine are more commonly used coming off a complicated pump run. All thoracic anesthesiologists received an update on this case including the toxicities of pembrolizumab taken out of our institutional review board's side effects database.

Many of the side effects mentioned in the ICPis reviews could cause significant perioperative complications. Unexpected adrenal suppression may manifest itself abruptly and fatally during or after procedures and surgery. The connective tissue damage from ICPis could perhaps predispose to tears in large vessels during procedures and/or surgery. Myasthenia and myositis may first become apparent after anesthesiologist administered neuromuscular blockers with poor recovery and prolonged effects possibly requiring postoperative ventilation. All these patients appear to eventually develop hypothyroidism that could result in failure to regain consciousness. Then there are pulmonary effects, pneumonitis, and so on.

We would like to advocate for future consensus efforts, such as the mentioned reviews and guidelines, to include an anesthesiologist and a surgical oncologist. The care of these patients does not stop when they leave the hospital for the first time. And a wallet card, while a useful idea, may not be apparent or particularly helpful. Furthermore, the inclusion of anesthesia and oncologic surgical clinicians on oncologic protocols as actual active participants may seem of no benefit but may save lives and potentially improve the design of studies. We are launching such collaboration at our institution and would hope it is adopted at other sites.

References

References
1.
Brahmer
JR,
Lacchetti
C,
Schneider
BJ,
et al.;
for the National Comprehensive Cancer Network
.
Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline
.
J Clin Oncol
.
2018
;
36
:
1714
–17
68
.
2.
Puzanov
I,
Diab
A,
Abdallah
K,
et al.
Managing toxicities associated with immune checkpoint inhibitors: consensus recommendations from the Society for Immunotherapy of Cancer (SITC) Toxicity Management Working Group
.
J Immunother Cancer
.
2017
;
5
:
95
.
3.
Haanen
JBHG,
Carbonnel
F,
Robert
C,
et al.;
for the ESMO Guidelines Committee Management of toxicities from immunotherapy
:
ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up
.
Ann Oncol.
2017
;
28
:
S4
,
iv119–142.
4.
Thompson
JA,
Schneider
BJ,
Brahmer
J,
et al.
Management of immunotherapy-related toxicities version 1.2019
.
J Natl Compr Canc Netw
.
2019
;
17
:
255
289
.

Competing Interests

Source of Support: None. Conflict of Interest: None.